Kansas, 2009

Hail and Damaging Wind in Kansas, August 16, 2009

August 16, 2009 · NWS ICT · 8 events in 3 counties and zones

A stalled frontal boundary in concert with an approaching upper level disturbance sparked scattered strong to severe thunderstorms across portions of south-central Kansas and the Flint Hills during the evening hours of the 16th. Some of the more notable reports include half-dollar size hail near Perth in Sumner County, and 60 mph winds across far northeast portions of Sumner County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A stalled frontal boundary in concert with an approaching upper level disturbance sparked scattered strong to severe thunderstorms across portions of south-central Kansas and the Flint Hills during the evening hours of the 16th. Some of the more notable reports include half-dollar size hail near Perth in Sumner County, and 60 mph winds across far northeast portions of Sumner County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 16, 5:39 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 16, 5:39 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT SUN AUG 16 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SURFACE FRONT IS OVER KICT AT ISSUANCE TIME...WITH CONVECTION
QUICKLY DEVELOPING AHEAD OF THE FRONT. THIS EARLY EVENING
CONVECTION SHOULD AFFECT THE KCNU TAF SITE AT THE MOST...WITH
OVERNIGHT CONVECTION MORE LIKELY TO AFFECT CENTRAL AND SOUTH
CENTRAL KANSAS. FRONT IS NOT EXPECTED TO MAKE MUCH MORE PROGRESS
SOUTHEASTWARD...UNLESS AN OVERNIGHT MESOSCALE CONVECTIVE SYSTEM IS
ABLE TO PUSH THE FRONT FARTHER SOUTH.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT SUN AUG 16 2009/

DISCUSSION...
FORECAST HIGHLIGHTS INCLUDE VARIOUS BOUTS OF STRONG/SEVERE
THUNDERSTORM CHANCES THIS EVENING THROUGH TUESDAY/TUESDAY
NIGHT...THUNDERSTORM CHANCES AGAIN LATE WEDNESDAY-EARLY
THURSDAY...AND COOLER TEMPERATURES THIS WEEK.

EXPECTING ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO DEVELOP
ALONG THE NOW QUASI-STATIONARY FRONT ALONG/SOUTHEAST OF THE TURNPIKE
LATE THIS AFTERNOON/EVENING. STORMS WILL LIKELY STRUGGLE TO DEVELOP
FARTHER SOUTHWEST TOWARD SOUTH-CENTRAL KS DUE TO LESS CONVERGENCE
AND WARMER AIR ALOFT...AND SHOULD AT LEAST INITIALLY BE FAIRLY
ISOLATED...WITH MORE WIDESPREAD ACTIVITY EXPECTED OVER
EAST-CENTRAL/SOUTHEAST KS. DESPITE ONLY 20-30KTS OF DEEP LAYER
SHEAR...ANY STORMS THAT FORM THIS EVENING WILL HAVE THE POTENTIAL TO
BECOME SEVERE GIVEN MLCAPE VALUES OVER 3000 J/KG. ANTICIPATING
MULTI-CELL STORMS...CAPABLE OF QUARTER-PING PONG BALL SIZED HAIL AND
WET MICROBURSTS. ACTIVITY SHOULD FESTER THROUGH THE EVENING...AND
POSSIBLY THROUGH THE OVERNIGHT HOURS. OF GREATER CONCERN HOWEVER
COULD BE AFTER MIDNIGHT FROM WESTERN INTO CENTRAL KS. AS SHORTWAVE
ENERGY CURRENTLY OVER UTAH APPROACHES FROM THE WEST AND AN UPPER JET
DEVELOPS ACROSS THE NORTHERN STATES...MODELS RETURN LOW-LEVEL
MOISTURE RAPIDLY NORTHWESTWARD...INCREASING 850-700MB WARM/MOIST
ADVECTION. WITH A STRONG LOW-LEVEL JET...STRONG ELEVATED INSTABILITY
AND AT LEAST 40-50 KTS OF CLOUD BEARING SHEAR...A SEVERE MCS OR TWO
ROLLING EAST ACROSS WESTERN-CENTRAL KS LOOKS LIKELY. GOLFBALL OR
LARGER SIZED HAIL AND 60-80 MPH STRAIGHT-LINE WINDS WILL BE
POSSIBLE...ALONG WITH VERY HEAVY RAINFALL/LOCALIZED FLOODING.

ANTICIPATING A FAIRLY WET PATTERN MONDAY-TUESDAY/TUESDAY NIGHT...AS
MODELS INDICATE THE FRONTAL BOUNDARY TO REMAIN QUASI-STATIONARY
ACROSS MAINLY THE SOUTHERN HALF OF KS INTO NORTHERN OK.
CONSEQUENTLY...A FEW MORE BOUTS OF STRONG/SEVERE THUNDERSTORMS WILL
BE POSSIBLE. FORECASTING THE EXACT LOCATION OF THE FRONTAL BOUNDARY
OVER THE NEXT FEW DAYS WILL BE VERY DIFFICULT DUE TO THE POTENTIAL
FOR CONVECTIVE OUTFLOW BOUNDARIES SURGING THE BOUNDARY SOUTH...AND
EFFECTIVELY STABILIZING MUCH OF THE FORECAST AREA AT TIMES. THIS
COULD BE THE CASE MONDAY LATE MORNING THROUGH THE AFTERNOON...BUT
STRONG UPPER JET ENERGY OVER THE NORTHERN STATES SHOULD ALLOW FOR A
STRONG LOW-LEVEL JET OVER THE BOUNDARY TO INCREASE PRECIPITATION
CHANCES MONDAY NIGHT ACROSS MAINLY SOUTH-CENTRAL/SOUTHEAST KS.

WITH VARIOUS BOUTS OF POTENTIALLY WIDESPREAD THUNDERSTORM
ACTIVITY...PORTIONS OF THE AREA COULD EVENTUALLY BE LOOKING AT
FLOODING CONCERNS. HOWEVER...DUE TO THE UNCERTAINTY ON THE FUTURE
PLACEMENT OF THE FRONTAL ZONE AND ASSOCIATED HEAVY
PRECIPITATION...WILL LET LATER SHIFTS EVALUATE FURTHER AND ASSESS
ANY NEED FOR FLOOD/FLASH FLOOD WATCHES.

GFS AND ECMWF ARE COMING INTO BETTER AGREEMENT WITH LATE
WEDNESDAY/EARLY THURSDAY STRONG COLD FRONTAL PASSAGE ACROSS THE
AREA...AS A SIGNIFICANT MID/UPPER TROUGH DIVES SOUTH ACROSS THE
NORTHERN PLAINS. THIS SHOULD SPARK MORE THUNDERSTORM ACTIVITY
SWEEPING NORTHWEST TO SOUTHEAST ACROSS THE AREA WEDNESDAY
EVENING/NIGHT. TEMPERATURES IN WAKE OF THIS COLD FRONT SHOULD FEEL
MORE REMINISCENT OF SEPTEMBER...WITH 850MB TEMPERATURES AROUND 15C
AND BOUNDARY LAYER DEWPOINTS LIKELY IN THE 50S. A SLIGHT WARMING
TREND IS EXPECTED INTO THE WEEKEND...BUT NOTHING DRASTIC DUE TO DEEP
EASTERN CONUS TROUGHING.

KLEINSASSER

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ELEVATED CONVECTION WINDING DOWN IN SERN KS EARLY THIS PM AS
ISENTROPIC LIFT WANES. FRONT EXTENDING FROM N-CNTRL INTO SWRN KS
TO PUSH SEWD INTO S-CNTRL/SERN KS LATE THIS PM WHERE IT STALLS
INTO TONIGHT AHEAD OF SHORTWAVE COMING OUT OF THE GREAT BASIN.
ISOLD TS DEVELOPMENT PLAUSIBLE ALONG FRONT LATE THIS PM/EVE GIVEN
STRONG INSTABILITY/HEATING AND WEAK CONVERGENCE. UPDRAFTS LATE
THIS PM/EARLY EVE WILL BE FIGHTING VERY WARM MID-LEVEL
TEMPS/CAPPING. 12Z GFS/NAM WRF RUNS BOTH CONTINUED TO SHOW A
STRONG SIGNAL FOR MCS ACTIVITY DEVELOPING EWD OFF HIGH PLAINS INTO
CNTRL KS LATER THIS EVE/OVERNIGHT...AS A SERLY LOW-LEVEL JET
DEVELOPS PUMPING STRONG MOISTURE TRANSPORT/INSTABILITY NWWRD.
STRONG ISENTROPIC LIFT/UPPER DIVERGENCE PROGGED AS THE
AFOREMENTIONED WAVE LIFTS OUT ACROSS KS/NE OVERNIGHT INTO MON AM.
HAVE INSERTED TEMPO TS GROUPS LATE TONIGHT AT RSL/SLN WHERE
CONFIDENCE IS HIGH ON MCS IMPACTING THAT AREA. ONLY CB OR VCTS
INDICATED ELSEWHERE FURTHER SEWD. COULD SEE A PERIOD OF MVFR CIGS
IN CNTRL KS BEHIND FRONT MON AM IN UPSLOPE AND WITH CONVECTION
MOVING THRU.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  88  66  84 /  40  40  60  40
HUTCHINSON      66  85  65  84 /  50  40  60  40
NEWTON          67  86  65  84 /  50  50  60  40
ELDORADO        68  88  66  84 /  40  40  60  40
WINFIELD-KWLD   70  91  68  86 /  40  40  60  50
RUSSELL         62  81  62  82 /  70  40  40  20
GREAT BEND      63  83  63  83 /  60  40  50  30
SALINA          64  82  62  83 /  70  60  40  20
MCPHERSON       65  84  64  83 /  60  50  50  30
COFFEYVILLE     72  91  68  86 /  40  40  50  50
CHANUTE         70  89  66  85 /  40  50  50  50
IOLA            70  88  66  84 /  40  50  50  50
PARSONS-KPPF    72  91  68  86 /  40  40  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 3:10 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT SUN AUG 16 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING ALONG A STATIONARY
FRONT...AFFECTING PORTIONS OF SOUTH-CENTRAL...EAST-CENTRAL AND
SOUTHEAST KANSAS...GENERALLY ALONG AND SOUTHEAST OF THE TURNPIKE.
ANY ACTIVITY THAT CAN DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH HAIL UP TO PING PONG BALL SIZE AND WINDS TO 60 MPH.

LATER TONIGHT...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO AFFECT MAINLY PORTIONS OF CENTRAL KANSAS...GENERALLY
NORTH OF A HUTCHINSON TO COTTONWOOD FALLS LINE...AS THE FRONTAL
BOUNDARY BEGINS TO RETURN NORTHWESTWARD. GOLFBALL SIZED HAIL AND
WINDS TO 70 MPH WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY.
HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS PORTIONS
OF SOUTHERN KANSAS OR NORTHERN OKLAHOMA THROUGH TUESDAY...THUS
KEEPING THUNDERSTORM CHANCES IN THE FORECAST. PERIODIC BOUTS OF
STRONG TO MARGINALLY SEVERE STORMS ARE ANTICIPATED MONDAY THROUGH
TUESDAY NIGHT ALONG AND NORTH OF THE FRONTAL ZONE...WHICH MAY LEAD
TO HEAVY RAINFALL AMOUNTS AND LOCALIZED FLOODING CONCERNS. STAY
TUNED FOR LATER FORECASTS AND OUTLOOKS.

FINALLY...ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE
WEDNESDAY THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT DROPS
SOUTHEAST ACROSS THE PLAINS. STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS SOUTH-CENTRAL
AND SOUTHEAST KANSAS...AND ACROSS MAINLY CENTRAL KANSAS AFTER
MIDNIGHT. PERIODIC SPOTTER ACTIVATION MAY BE NECESSARY MONDAY
THROUGH TUESDAY EVENING ACROSS MAINLY THE SOUTHERN HALF OF THE
AREA. ADDITIONALLY...RAINFALL AMOUNTS AND FLOODING REPORTS ARE
ALWAYS APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMB/JMC/ADK

In the hours before

Special weather statement, Aug 16, 5:50 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT SUN AUG 16 2009

KSZ092-093-170030-
COWLEY-SUMNER-
650 PM CDT SUN AUG 16 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN COWLEY AND EASTERN SUMNER COUNTIES...

AT 647 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT SCATTERED THUNDERSTORMS WERE RAPIDLY
DEVELOPING ALONG A LINE EXTENDING FROM UDALL TO 7 MILES SOUTHWEST OF
BRAMAN...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE AS THESE
STORMS CONTINUE TO STRENGTHEN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The Wichita radar (KICT), 33 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
August 16, 6:18 PM CST
Where
Butler County, 2.74 mi E of Rose Hill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.570, -97.080

Hail, Butler

When
August 16, 6:20 PM CST
Where
Butler County, Rose Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.570, -97.130

Hail, Sumner

When
August 16, 6:47 PM CST
Where
Sumner County, 1.3 mi ESE of Perth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.480

Hail, Sumner

When
August 16, 7:11 PM CST
Where
Sumner County, 1.65 mi E of Belle Plaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.400, -97.200

Wind to 60 mph occurred with the hail.

Thunderstorm Wind, Sumner

When
August 16, 7:11 PM CST
Where
Sumner County, 1.65 mi E of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.400, -97.200

Quarter size hail was also reported with the wind.

Hail, Cowley

When
August 16, 7:17 PM CST
Where
Cowley County, 1.3 mi WNW of Udall
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.390, -97.140

Hail, Butler

When
August 16, 7:30 PM CST
Where
Butler County, 1.76 mi NW of Douglass
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.540, -97.040

Hail, Butler

When
August 16, 7:40 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -97.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191863, 191864, 191865, 191866, 191870, 191867, 191868, 191869.